Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Omaha, NE

April 6, 2001Burt County, Thurston County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 6, 2001, 2:37 AM CDT for Burt County, Thurston County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 2:37 AM CDT (07:37 UTC)
Expired
Apr 6, 2001, 3:00 AM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Burt County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 2:40 AM CDTHail 0.75Oakland, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 060738
SVROMA
NEC021-173-060800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
237 AM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURT COUNTY IN EAST CENTRAL NEBRASKA
  THURSTON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 300 AM CDT

* AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF LYONS...OR ABOUT 41 MILES
  SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECATUR AROUND 255 AM CDT

LAW ENFORCEMENT OFFICIALS REPORTED ONE INCH DIAMETER HAIL AT WEST 
POINT WITH THE PASSAGE OF THIS STORM.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4195 9659 4181 9645 4184 9614 4206 9631

WIESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:46 PM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, Apr 5, 2:46 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
246 PM CDT THU APR 5 2001

MAIN FCST CHALLENGE IS TSRA THREAT AND TEMPS THRU THE PD.  WEAK
SHRTWV WHICH GENERATED CLUSTER OF SVR TSRA DURG THE LATE MORNING
AND EARLY AFTN HRS CONTINUES TO MOVE EAST INTO SW MN AND NW IA
ATTM.  THIS SHRTWV IS PUSHING THE FNTL BNDRY FURTHER SE THAN WHAT
THE MODELS INDICATED YESTERDAY.  18Z SFC ANLYS INDICATES FRONT FROM
NEAR FOD TO FNB TO RSL.  THE MDLS ARE FAIRLY CONSISTENT IN SHOVING
THE FRONT FURTHER SE INTO CNTRL KS AND NRN MO EARLY TNGT BEFORE
BECOMING STNRY.  THIS WILL ALSO SHIFT THE FOCUS FOR CONVECTIVE
DEVELOPMENT EARLY TNGT S OF THE CWA.

LATER TNGT HOWEVER...AS LOW LVL JET REINTENSIFIES OVER THE CNTRL AND
SRN PLNS...ISENTROPIC LIFT OF HIGH THETA-E AIR OVER THE FNTL BNDRY
WILL LIKELY GENERATE REDEVELOPMENT OVER THE CWA...SPCLY OVER THE E
CNTRL AND SE SECTIONS.  AGAIN MAIN THREAT WITH THIS ACTIVITY WILL BE
LRG HAIL WITH LOW WBZ HGTS.

ON FRI...TNGTS ACTIVITY WILL LIKELY STILL BE ONGOING DURING THE
EARLY MORNING HRS...BUT WILL END BY MID-LATE MORNING AS VERTICAL
MOTION FIELDS SHIFT EAST.  THE MDLS PROG THE SFC LOW TO DEEPEN
RAPIDLY LATE IN THE DAY OVER THE WRN HIGH PLNS.  TSRA REDEVELOPMENT
WILL LIKELY TAKE PLACE INITIALLY ALG WELL ESTABLISHED DRYLINE OVER
THE SRN HIGH PLNS AS HGT FALLS ASSD WITH MAIN UPPER LEVEL BEGIN TO
OVERSPREAD THE AREA.  ACTIVITY WILL THEN MOVE/DEVELOP RPDLY NEWD
INTO THE CNTRL NE/KS DURG THE LATE AFTN...AND INTO ERN SECTIONS OF
BOTH STATES DURING THE LATE AFTN/EARLY EVE HRS.  THE MAIN SYSTEM
WILL LIKELY DRIVE WARM FRONT N INTO THE CWA DURG THE DAY.  QUESTION
IS HOW FAR N.  THIS WILL BE A FUNCTION OF HOW MUCH AND HOW EXTENSIVE
CONVECTION IS TNGT AS THIS WILL SHARPEN AND REINFORCE FRONTAL
BOUNDARY OVER SE NEB/NE KS EARLY IN THE DAY.  NEVERTHELESS...THERE
WILL BE A STRONG TEMP GRADIENT FROM N TO S ACROSS THE CWA.  WILL
RANGE FROM THE MID 60S FAR N...TO THE UPPER 70S FAR SE.

FRI NIGHT...MAIN ACTIVITY FOR OUR CWA WILL LIKELY RANGE FROM ABOUT
5PM-11PM AS BEST HGHT FALLS...VERITICAL MOTION FIELDS...AND LIFT
MOVES ACROSS THE CWA.  WILL GO WITH TSRA LIKELY ALL AREAS.  WILL
RESTRICT FAR NW AREA TO MAINLY BEFORE MIDNIGHT.  GRADIENT INCREASES
BEHIND EJECTING SFC LOW SO WNDS WILL SHIFT TO WNW LATE OVER THE AREA
AND BECOME WINDY NW AREAS.

SAT...EJECTING SFC LOW WILL CONT TO MOVE NE INTO THE UPPER MDWST.
SUBSIDENCE WILL BE PREVALENT ACROSS THE AREA WITH GUSTY WNW
WNDS...SPCLY THRU EARLY AFTN HRS.  WILL GO WITH PTLY SUNY SKIES AND
HIGHS RANGING FROM THE LOWER 50S FAR NE TO LOWER 60S FAR SE.

SAT NIGHT...GRADIENT CONTS TO DEC.  SOME MID LVL WAA CLDS INDICATED
SO WL GO PTLY CLDY.

IN THE EXTENDED...SW UPPER FLOW WILL BE MAINTAINED AT LEAST FOR THE
NEXT 7 DAYS AS NEXT IN A SERIES OF UPPER LOWS DROPS S INTO THE WRN
U.S. BEHIND FRIDAYS EJECTING UPPER LOW.  AFTER DRY/MILD DAYvS SUN
THRU TUES...NEXT THREAT OF SHRA/TSRA RETURNS FOR THE MID PART OF
NEXT WEEK AS THIS SYSTEM BEGINS TO MOVE NE.

.OMA...NONE

SKERRITT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:12 AM CDTSevere Thunderstorm WarningOAXCuming33 min
Apr 6, 3:18 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone27 min
Apr 6, 3:48 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone27 min
Apr 6, 4:12 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton33 min
Apr 6, 4:17 PM CDTSevere Thunderstorm WarningOAXBoone28 min
Apr 6, 4:39 PM CDTSevere Thunderstorm WarningOAXPierce36 min
Apr 6, 5:01 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.